MAUDE Adverse Event Report: COVIDIEN LP BARRX BEACON EUS ACCESS SYSTEM; NEEDLE, ASPIRATION AND INJECTION, DISPOSABLE

COVIDIEN LP BARRX BEACON EUS ACCESS SYSTEM; NEEDLE, ASPIRATION AND INJECTION, DISPOSABLE
Model Number DSA-090-01
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code Injury (2348)
Date of Event 05/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, the tip broke off in the duodenum.About 3 attempts to access the duct were made.After first attempt, stylet was withdrawn, but there was no clear "hook" of the cannula appreciated visually.The stylet was reinserted.The needle was repositioned about 1 or 2 more times but at no point was the hook of the cannula identified visually.On about the third attempt, the physician zoomed in on fluoro and noticed that the stylet was extending roughly 1cm beyond the cannula.The physician noticed that the tip may have broken off and removed the device.Another device was used with no issue and the guidewire was placed antegrade into the duodenum.Broken portion of the cannula was found in the duodenum prior to completion of the rendezvous and it was retrieved.There were no foreign materials that remained inside the patient's body.No trauma was noted to the guidewire, but the guidewire tip appeared to have gotten stuck superficially in the wall of the duodenum after passing through the ampulla.The stricture was dilate d, and a stent was placed.The patient tolerated the procedure, and no health complications were noted as a result of the device break.The patient had history of benign biliary stricture related to chronic pancreatitis and also had a prior history of stenting of the stricture.The patient was now doing well.
 
Additional Manufacturer Narrative
Evaluation summary: medtronic conducted an investigation based upon all information received.The device was available for evaluation.The evaluation found the tip of the needle had broken off.It was reported that the device broke off in the patient's duodenum and was retrieved.The reported issue was confirmed.The most likely cause was traced to device design.Internal process improvements have been initiated to mitigate this issue.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
BEACON EUS ACCESS SYSTEM
Common Device Name
NEEDLE, ASPIRATION AND INJECTION, DISPOSABLE
Manufacturer (Section D)
COVIDIEN LP BARRX
covidien gi solutions
sunnyvale CA 94085 4022
MDR Report Key10128652
Report Number3004904811-2020-00015
Device Sequence Number11286321
Product Code GAA
UDI-Device Identifier10884521722583
UDI-Public10884521722583
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K180037
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/26/2023
Device Model NumberDSA-090-01
Device Catalogue NumberDSA-090-01
Device Lot NumberF2513452X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/02/2020
Initial Date Received by Manufacturer 05/21/2020
Supplement Date Received by Manufacturer07/16/2020
Initial Report FDA Received Date06/08/2020
Supplement Report FDA Received Date08/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;